Wells DVT Score Calculator

Score the Wells criteria to gauge deep vein thrombosis probability.

How it is calculated

Nine findings each add +1 when set to Yes: active cancer, paralysis or recent leg immobilization, bedridden 3 days or more or major surgery within 12 weeks, tenderness along the deep veins, entire leg swollen, calf swelling over 3 cm compared with the other leg, pitting edema in the symptomatic leg, collateral superficial non-varicose veins, and previously documented DVT. One more item, an alternative diagnosis at least as likely as DVT, subtracts 2. The score is the sum, from −2 to 9. The category is high at 3 or more, moderate at 1 or 2, and low at 0 or below. Each item is Yes (1) or No (0) and one left unset counts as No; any other value, such as 2 or a word, shows no result. The tool scores what is entered. It does not examine anyone and it is not a diagnosis.

Worked example

A patient has been bedridden for several days, has tenderness along the deep veins, calf swelling above 3 cm and pitting edema, and the clinician thinks another diagnosis is at least as likely. Add the four findings: 1 + 1 + 1 + 1 = 4. Subtract 2 for the alternative diagnosis: 4 − 2 = 2. The tool shows 2 pts and the category Moderate probability. Without the alternative diagnosis the score would be 4 pts, which is High probability.

Try this example →

Common mistakes

  • Ticking the alternative-diagnosis box as if it were a risk factor. It lowers the score by 2, so ticking it by mistake can move a patient from high to moderate.
  • Ticking both entire leg swollen and calf swelling for the same swelling. Each is a separate Yes, so one swollen leg can be counted twice.
  • Assuming a low category means DVT is excluded. The tool only sums the boxes; no D-dimer or ultrasound is included.
  • Counting a remote treatment as active cancer. The criterion is for current or recent treatment, and Yes adds a point.
  • Expecting the score to start at 0. With only the alternative-diagnosis box ticked the result is −2 pts, still shown as low probability.

Sources

About this calculator

The Wells score for deep vein thrombosis, developed by Dr. Philip Wells and colleagues in the 1990s, is a clinical prediction rule that assigns points for risk factors and exam findings — active cancer, recent immobilization or major surgery, localized tenderness along the deep venous system, calf swelling, pitting edema, collateral superficial veins, and prior confirmed DVT — while subtracting points when an alternative diagnosis is at least as likely.

Clinicians use the resulting score to stratify patients into low, moderate, or high pretest probability categories for DVT, which guides whether to proceed straight to compression ultrasound, order a D-dimer test first, or use D-dimer to safely rule out DVT in low-probability patients without imaging. It is one of the most widely validated and used clinical decision rules in emergency and primary care settings for suspected leg clot.

This calculator adds up the Wells criteria you select and returns the total score along with its corresponding probability category.

Was this helpful?

You can pick up to 3 reactions.

Comments

  • Be the first to comment.

Popular calculators

All Calculators